West Virginia, 2002

Damaging Wind in West Virginia, August 3, 2002

August 3, 2002 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 3, 1:45 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 3, 1:45 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT SAT AUG 03 2002

*********************************************************************
245 PM EDT SAT AUG 03 2002

TIL 12Z MON

TRW/RW CONT TO DVLP OVR MTNS WITH STG DIURNAL HEATING AND HI SFC
DWPTS WHICH ARE PUSHING SBCAPES ABV 2.0KJ/KG.  WL KEEP ISLD TRW
MENTION IN THE LLNDS THRU 03Z WITH HIER POPS MTNS.  STRMS CUD GO SVR
GVN THERMODYNAMIC INSTABILITY BUT ONCE SUNSET OCCURS WKNG TREND WL
OCCUR.

DRY CONDS TAKE HOLD TMRW WITH ANOTHER HOT AFTN.  STACKED UPR LVL RDG
HANGS TUFF AND H8 TEMPS RMN ABV 20C...WHICH SPPRTS WDSPRD 90S.
DRIER CONDS ALOFT AS UPR LVL RDG MVS SLOWLY E...WHICH MAKES PWATS
FALL TO SLGTY ABV AN INCH WITH SBCAPES AND LI/S 1/3 OF WHAT THEY R
THIS AFTN.  PRECIP FREE CONDS SUN NGT WITH ANOTHER HUMID NGT WTIH
PATCHY RVR FG MAINLY ALNGT TUG FORK AND MID OH RVR.  RECENT LACK OF
RA HAS MADE THE PALMER INDEX FALL TO -1.

GUID TEMPS ON TRACK WITH FWC NMBRS HVNG HIER VERIFICATION PAST FEW
DAYS...SO WL ROLL WITH THEM.

MONDAY THRU SAT...MODELS ARE SHOWING SOME TIMING DIFFERENCES FOR
MONDAY.  CURRENT THINKING IS THAT THE ETA IS MOVING THINGS ALONG TO
FAST...SO WILL CONTINUE WITH PREVIOUS FCST AND BRING SLIGHT CHANCE
INTO THE NORTH ON MONDAY AND GRADUALLY INCREASE THE CHANCES ACROSS
THE CWA MONDAY NIGHT AND TUESDAY.  THE FRONT SHOULD CLEAR THE REGION
TUESDAY NIGHT AND WEDNESDAY MORNING.  SFC HIGH AND UPPER TROUGH
SHOULD BE ENOUGH PUSH THE FRONT WELL SOUTH OF OUR AREA.

BEYOND THIS...EXTENDED MODELS IN AGREEMENT THAT HIGH PRESSURE WILL
DOMINATE THE REMAINDER OF THE PERIOD.  THIS WILL BRING DRIER WEATHER
AND COOLER TEMPS.  MEX GUIDANCE CONTINUES TO RUN MUCH COOLER THAN
THE FMR.  HAVE TRENDED CLOSER TO THE FMR...ESPECIALLY ON WED AND
THURS.  OVERALL...FCST SIMILAR TO PREVIOUS PACKAGE.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/

********************************************************************
1000 AM EDT SAT AUG 03 2002

--> TIL 11Z SUN

ANOTHER SCORCHER TDY WITH LAST OF MRNG FG ALNG MID OH AND TUG FRK
RVRS ERODING RAPIDLY.  QSTN TDY IS WL WE HV A REPEAT OF SLO MVNG
TSTMS WHICH PROMPTED NUMEROUS FFWS LAST NGT.  H8-H5 OMEGA AND Q-VEC
CONV NOT IMPRESSIVE...HWVR BL EQUIV POT TEMP AND MSTR FLUX CONV
EXISTS.  THEREFORE ADD THAT WITH DIURNAL HEATING AND ERLY UPSLOPE
FLO WL CONT CHC POPS MTNS AND A NOISY 20 ELSW.  COOP RPTS FRI SHOWED
UPR 90S ALNG OH RVR SO WL UP THAT AREA TO 95 TO 100...OTRW MINOR
TWEAKS HERE AND THERE.

*********************************************************************
345 AM EDT SAT AUG 03 2002

...SATURDAY THROUGH SUNDAY NIGHT...
BEST CHANCE OF AFTERNOON/EVENING THUNDER TODAY WILL BE IN MOUNTAINS.
IN SPITE OF UPPER RIDGE EFFECTS...PWS AND INSTABILITY DUE TO
HEATING ARE SUFFICIENT...IN ADDITION TO MODELS SHOWING WEAK UPSLOPE
AND WEAK LOW LEVEL CONVERGENCE. BELIEVE EXTREMELY WEAK SURFACE FRONT
...WITH NO UPPER SUPPORT...WHICH MEANDERS INTO CWA IS INSUFFICIENT
TO PRODUCE ANYTHING THAN WIDELY SCATTERED AFTERNOON/EVENING
CONVECTION OVER THE LOWLANDS.  WILL KEEP SUNDAY DRY AS SURFACE/UPPER
RIDGE GETS STRONGER.  OTHERWISE...HOT AND HUMID WITH AFTERNOON HEAT
INDICES JUST OVER 100 DEGREES IN MANY LOWLAND AREAS.  WILL HANDLE
THAT IN SPECIAL WEATHER STATEMENT. BLEND OF FWC/MAV TEMPERATURES
LOOK GOOD.

...MONDAY THROUGH FRIDAY...
LITTLE CHANGE TO PREVIOUS FORECAST.  COOL FRONT STILL FORECAST BY
MODELS TO COME THROUGH LATER MONDAY AND EARLY TUESDAY WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS.  DRY CONDITIONS WITH A DECREASE IN
HUMIDITY AND TEMPERATURES ARE EXPECTED BEHIND THE FRONT.

JMV/JS

*********************************************************************
920 PM EDT FRI AUG 02 2002

(EVENING UPDATE)...
WILL PRODUCE AN EVENING UPDATE...TO TAKE OUT THE MENTION OF
THUNDERSTORMS ACROSS WHOLE CWA...AND KEEP MENTION OF ONLY SLIGHT
CHANCE OF SHOWERS FOR CENTRAL AND NORTHERN MOUNTAINS.  NO OTHER
CHANGES ANTICIPATED AT THIS TIME.

*********************************************************************
316 PM EDT FRI AUG 02 2002

SHORT TERM (TONIGHT THROUGH SAT NIGHT)...

LATEST SURFACE MAP SHOWS A WEAK COLD FRONT CURVING FROM EASTERN
CANADA ACROSS WESTERN NY...EXTREME NW PA AND CENTRAL OH INTO THE
SOUTHERN PLAINS.  SATELLITE IMAGERY SHOWS CU ARE HAVING A TOUGH TIME
DEVELOPING ACROSS MOST OF THE REGION.  IN ADDITION...KRLX SHOWS
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NORTH AND
SOUTHEAST OF THE FORECAST AREA.

FRONT SHOULD CONTINUE TO PUSH SOUTH OVERNIGHT.  WILL KEEP SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN COUNTIES UNTIL
MIDNIGHT.  HOWEVER...REMOVED MENTION IN THE CENTRAL MOUNTAIN
COUNTIES AS LACK OF ANY REAL CU INDICATES NO REAL THREAT OF
CONVECTION.

FRONT IS EXPECTED TO MOVE INTO FAR NORTHERN COUNTIES AND BECOME
STATIONARY ON SATURDAY.  MODELS SUGGEST REGION SHOULD REMAIN DRY AS
UPPER LEVEL RIDGE BEGINS TO TAKE FIRM HOLD.  HOWEVER...FEEL
PROXIMITY OF FRONT WILL LEAD TO A SLIGHT CHANCE OF PRECIPITATION
DURING THE AFTERNOON HOURS.

FEEL TEMPERATURES ON SATURDAY SHOULD BE A LITTLE COOLER THAN THE
CURRENT ONES AS MORE CLOUDS SHOULD BE THE RULE DURING THE DAY.

SATURDAY NIGHT SHOULD BE DRY AS AIRMASS BEGINS TO STABILIZE AND
UPPER LEVEL RIDGE INTENSIFIES OVER AREA.

EXTENDED RANGE (SUNDAY THROUGH FRIDAY)

AVN/ECMWF/UKMET CONTINUE TO BE IN GOOD AGREEMENT WITH THE OVERALL
PATTERN FOR THE UP COMING WEEK.  ALL MODELS SHOW RIDGE BUILDING IN
CENTRAL PLAINS WITH TROUGHS DEVELOPING ON EACH COAST...BUT THE
STRENGTH OF THE TROUGH AMPLIFICATION IS STILL UNSURE.  THE STRONG
RIDGE FROM THE WEEKEND WILL REMAIN IN CONTROL THROUGH
MONDAY...BEFORE THE TROUGH BEGINS TO BE CARVED OUT OVER THE
REMAINDER OF THE WEEK.

AT THE SURFACE...HIGH PRESSURE AT THE SURFACE WILL GIVE WAY TO A
COLD FRONT ON TUESDAY.  THIS IS A LITTLE SLOWER THAN THE AVN...BUT
SEEMS REASONABLE GIVEN THE TIME OF THE YEAR AND THAT THE UPPER LEVEL
RIDGING OVER THE REGION WAITS UNTIL TUESDAY TO BREAK DOWN.  THIS
WILL BE THE ONLY SHOT FOR RAIN IN THE EXTENDED RANGE AS THE FRONT
SHOULD AT LEAST PROGRESS INTO THE CAROLINAS.

BEHIND THE FRONT...MUCH DRIER AND SLIGHTLY COOLER AIR IS POISED TO
MOVE IN.  THERE IS A SIZEABLE DIFFERENCE IN THE GUIDANCE VALUES FROM
THE MEX AND FMR DATA.  HPC ADVISED THAT MEX HAS A SLIGHT COLD
BIAS...SO THERE FOR HAVE TRENDED MORE TOWARD THE FMR DIRECTION.  BUT
THIS SHOULD STILL BE AN IMPROVEMENT OVER CURRENT TEMP/DEW POINTS.

 JSH/ESS

********************************************************************

In the hours before

Special weather statement, Aug 3, 4:10 PM EST, 2 hours 50 minutes before
KYZ103-WVZ005-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
510 PM EDT SAT AUG 3 2002

...SHOWERS AND THUNDERSTORMS ACROSS WAYNE AND BOYD COUNTY...

SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING ACROSS NORTHWESTERN BOYD
COUNTY AND CENTRAL AND SOUTHERN BOYD COUNTY KENTUCKY.  THESE
THUNDERSTORMS ARE PRODUCING HEAVY RAIN...GUSTY WINDS...AND HAVE THE
POTENTIAL OF PRODUCING SMALL HAIL.  THE HUNTINGTON AIRPORT HAS
RECEIVED 0.95 INCHES OF RAIN IN APPROXIMATELY 30 MINUTES.  THE
NATIONAL WEATHER SERVICE RADAR HAS BEEN ESTIMATING UP TO AN INCH AND
A HALF OF RAIN OVER THIS AREA IN THE PAST HOUR.  THE THUNDERSTORMS
ARE MOVING WESTWARD AROUND 10 MILES AN HOUR.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY TRACK THE
MOVEMENT OF THESE THUNDERSTORMS.

--- CALL TO ACTION --- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 3, 4:10 PM EST, 2 hours 50 minutes before
KYZ103-WVZ005-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
510 PM EDT SAT AUG 3 2002

...SHOWERS AND THUNDERSTORMS ACROSS WAYNE WEST VIRGINIA AND BOYD
COUNTY KENTUCKY...

SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING ACROSS NORTHWESTERN WAYNE
COUNTY AND CENTRAL AND SOUTHERN BOYD COUNTY.  THESE THUNDERSTORMS
ARE PRODUCING HEAVY RAIN...GUSTY WINDS...AND HAVE THE POTENTIAL OF
PRODUCING SMALL HAIL.  THE HUNTINGTON AIRPORT HAS RECEIVED 0.95
INCHES OF RAIN IN APPROXIMATELY 30 MINUTES.  THE NATIONAL WEATHER
SERVICE RADAR HAS BEEN ESTIMATING UP TO AN INCH AND A HALF OF RAIN
OVER THIS AREA IN THE PAST HOUR.  THE THUNDERSTORMS ARE MOVING
WESTWARD AROUND 10 MILES AN HOUR.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY TRACK THE
MOVEMENT OF THESE THUNDERSTORMS.

--- CALL TO ACTION --- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 3, 6:30 PM EST, 30 minutes before
WVZ018-040000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
730 PM EDT SAT AUG 3 2002

A THUNDERSTORM IS MOVING ACROSS NORTHERN CALHOUN COUNTY THIS
EVENING.  THIS THUNDERSTORM IS ASSOCIATED WITH FREQUENT
LIGHTNING...HEAVY RAIN...AND HAS THE POSSIBILITY OF PRODUCING SMALL
HAIL AROUND THE SIZE OF PEAS.  RAINFALL AMOUNTS UP TO AN INCH AN
HOUR CAN BE EXPECTED.  THE STRONGEST PORTION OF THE STORM IS NORTH
OF GRANTSVILLE...MOVING SOUTH AT AROUND 10 MILES AN HOUR.

--- CALL TO ACTION --- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED IMMEDIATELY.

--- CALL TO ACTION --- PEOPLE IN THIS AREA SHOULD CONTINUE TO BE
AWARE OF THE POSSIBILITY FOR HEAVY RAINFALL...AVOID LOW LYING
AREAS...AND BE CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Charleston,WV radar (KRLX), 94 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
August 3, 7:00 PM EST
Where
Calhoun County, Big Spgs
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -81.067

Several large branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311958.